Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 199, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 3:35 PM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 3:35 PM EDT (19:35 UTC)
- Expired
- Aug 9, 2003, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 091937 FFWPBZ WVC061-092230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 630 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED VERY HEAVY RAINFALL NORTHEAST OF CHEAT LAKE...ESPECIALLY ALONG MORGAN RUN AND COLE RUN. THE HEAVY RAIN IS EXPECTED TO CONTINUE AT LEAST THROUGH 4 PM. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:15 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT SAT AUG 9 2003 HEAVY RAIN IS OCCURRING OVER MY MOUNTAIN COUNTIES TO THE SOUTHEAST. ADDITIONAL RAINFALL ALSO DEVELOPING ALONG THE RIDGES AND MOVING SLOWLY TO THE NORTH. FLOOD WATCH IN EFFECT FOR GENERALLY THE SOUTH AND EAST SECTIONS OF THE CWA WHERE FFG ARE JUST ABOUT AN INCH IN ONE HOUR. EXPECT SLOW MOVING THUNDERSTORMS TO POP UP FOR THE REST OF THE DAY WITH PLENTY OF RAINFALL AND FLOODING CONCERNS. THANKS TO LWX AND RLX FOR RADAR INFORMATION TO HELP IN RAINFALL ASSESSMENT. SHORT TERM FORECAST HEAVY ON PERSISTENCE. HOWEVER...THIS PATTERN SHOULD BREAK BY WEDNESDAY WHEN THE WESTERN RIDGE MOVES EASTWARD. THIS WILL FINALLY GIVE US A TASTE OF SUMMER DURING THE SECOND HALF OF NEXT WEEK. PIT 66 78 66 79 / 50 40 30 40 HLG 64 78 62 79 / 50 40 30 40 MGW 65 80 64 80 / 50 40 30 40 ZZV 66 79 65 78 / 30 30 30 40 PHD 66 79 66 78 / 30 30 30 40 FKL 63 76 61 78 / 50 40 30 40 DUJ 62 76 63 78 / 50 40 30 40 LBE 64 78 64 79 / 50 40 30 40 BTP 64 76 64 78 / 50 40 30 40 IDI 62 76 63 78 / 50 40 30 40 ODM 61 75 61 77 / 60 40 30 30 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ021... PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ002>004...WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 10 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 452 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING ON AREA STREAMS. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 9, 12:58 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 PM STONEBORO PA FLASH FLOODS
08/09/03 MERCER FLOODING ON STONEBORO-LATERAL RD.911Special weather statement, Aug 9, 1:11 PM EDT, 2 hours 24 minutes before
MDZ001-WVZ023-041-091800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 111 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 1:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH TUCKER AND PRESTON COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN MARYLAND. THESE STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN 1:15 PM AND 2:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... PARSONS... KINGWOOD AND OAKLAND. BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Aug 9, 2:55 PM EDT, 40 minutes before
PAZ030-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE AREA... AT 2:53 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN WESTMORELAND COUNTY. THESE STORMS ARE MOVING TO THE NORTHWEST AT 10 MPH AND WILL CONTINUE TO AFFECT THE AREA BETWEEN THROUGH 4:00 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NEW ALEXANDRIA... PLEASANT UNITY...AND CRABTREE. DRIVING MAY ALSO BE DIFFICULT ALONG ROUTE 22. BE ALERT IF YOU ARE TRAVELING THIS AFTERNOON AS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Aug 9, 3:10 PM EDT, 25 minutes before
PAZ016-092015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT SAT AUG 9 2003 ...HEAVY RAIN DEVELOPING RAPIDLY OVER THE AREA... AT 3:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING RAPIDLY OVER CENTRAL AND WESTERN JEFFERSON COUNTY. THESE STORMS ARE NEARLY STATIONARY AND MAY DUMP UP TO ONE INCH OF RAIN THROUGH 4:15 PM. LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE TIMBLIN...WORTHVILLE...AND BROOKVILLE. DRIVING MAY ALSO BE DIFFICULT ALONG INTERSTATE 80 IN EASTERN JEFFERSON COUNTY. BE ALERT IF YOU ARE TRAVELING THIS AFTERNOON AS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Aug 9, 3:20 PM EDT, 15 minutes before
PAZ022-092015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA... AT 3:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER EASTERN ARMSTRONG COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE WEST AND MAY DUMP UP TO AN INCH OF RAIN BY 4:20 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW BETHLEHEM...RURAL VALLEY...ATWOOD AND KEYSTONE LAKE. BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY. IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:26 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Aug 9, 2:52 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.